| Model Number |
PVF-L |
| Medical Device Problem Codes |
Perivalvular Leak (1457); Migration (4003)
| Health Effect - Clinical Codes |
Pulmonary Edema (2020); Thrombocytopenia (4431); Heart Failure/Congestive Heart Failure (4446); Aortic Valve Insufficiency/ Regurgitation (4450)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The manufacturing and material records for the device involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.Manufacturer is pending the receipt of the device to perform further investigation on the device.A follow up report will be provided upon receipt of he device, completion of the investigation and/or receipt of any relevant information.
Event or Problem Description
The manufacturer received an official notification from the turkish medicines and medical devices agency (titck) regarding a site-reported adverse event.According to the notification, a percival plus pvf-l was explanted intra-operatively due to paravalvular leak and thrombocytopenia developed in the patient.Structural abnormalities were reportedly noted at the annular area of the valve.Based on the information received, the procedure was completed with a mechanical prosthesis.Based on the further information received, surgery was full sternotomy concomitant with avr+2 cabg.Patient's history includes advanced koah, hypertension, coronary artery disease, aortic stenosis with low ef.Preoperative platelet count was 156, after surgery was 134, 1st day was 106, 2nd day was 58, and 3rd day was 19.Patient's medication postoperative 1st day was enoxaparin, asa 100 mg, and patient never took antiaggregant anticoagulants again.Patient had anastomosis before percival and after percival lima lad anastomosis.Patient had a highly calcified valve leaflet.There was no manipulation, and no positioning difficulties were noted.Reportedly, they were confused in between size xl & l but they ended up going with size l since white obturator got stuck.Based on the information available, tee performed, showed 1¿2-degree pvl and no pvl after surgery.On (b)(6) 2025, 2¿3-degree pvl was reported.As reported, patient was stable through the surgery and was discharged on (b)(6) 2025.
Event or Problem Description
The manufacturer received an official notification from the turkish medicines and medical devices agency (titck) regarding a site-reported adverse event.According to the notification, a perceval plus pvf-l was explanted due to paravalvular leak and thrombocytopenia developed in the patient.Structural abnormalities were reportedly observed in the annular region of the prosthesis upon explant, corresponding to the location of the leak, and the redo procedure was completed using a mechanical prosthesis.According to further information received, there was a concern that the prosthesis could have been damaged during the explant manoeuvres, but this was considered unlikely.Reportedly, the initial surgical procedure was performed via full sternotomy on (b)(6) 2025 and included a concomitant coronary artery bypass grafting (cabg) involving two vessels.It was noted that the patient had a heavily calcified native valve, and there was uncertainty between selecting size xl or l of the perceval prosthesis.This had though negligible impact on surgical duration.Ultimately, size l was implanted due to the white obturator of the related sizer becoming stuck.No positioning issues were reported, and ballooning was performed in accordance with the instructions for use (ifu).Anastomosis was performed both before and after the perceval valve implantation, with a lima-to-lad graft completed post-implantation.The manufacturer received confirmation that no cardiopulmonary resuscitation (cpr) or other cardiac manipulation occurred that could have contributed to a possible valve displacement.The patient remained stable throughout the procedure and was discharged on (b)(6) 2025.Further clinical data received, indicated the following platelet counts: preoperative ¿ 156; postoperative ¿ 134; day 1 ¿ 106; day 2 ¿ 58; day 3 ¿ 19.As reported, on postoperative day 1, the patient was administered enoxaparin and asa 100 mg.No additional anticoagulant therapy was administered thereafter.To address the thrombocytopenia, platelet transfusions were administered every two days.Regarding the pvl, transoesophageal echocardiography (tee) showed a grade 1¿2 pvl, with no pvl observed immediately post-surgery.However, on (b)(6) 2025, a grade 2¿3 pvl was reported.Based on the information received, the patient¿s medical history included advanced chronic obstructive pulmonary disease (copd), hypertension, coronary artery disease, and aortic stenosis with low ejection fraction.The manufacturer was subsequently informed that the patient passed away after being discharged following the redo surgery.The cause of death was attributed to pulmonary disease, pneumonia, and respiratory failure.According to the medical assessment, the death was unrelated to the aortic valve replacement (avr) redo procedure or the perceval valve, and was solely attributed to the patient¿s underlying health conditions.
Additional Manufacturer Narrative
Updated fields: b4, b5, d9, g3, g6, h2, h11.Corrected fields: a2, a3a, a4, b5, g2, h6.The manufacturer is conducting the analysis on the returned device and further following up with the implanting site to retrieve additional insights on the circumnstances surrounding the event.A follow up report will be submitted upon receipt of any new information or at the completion of the investigation.
Event or Problem Description
The manufacturer received an official notification from the turkish medicines and medical devices agency (titck) regarding a site-reported adverse event.According to the notification, a perceval plus pvf-l was explanted few months after implant due to paravalvular leak and thrombocytopenia developed in the patient.Structural abnormalities were reportedly observed in the annular region of the prosthesis upon explant, corresponding to the location of the leak, and the redo procedure was completed using a mechanical prosthesis (carbomedics model a5-23, sn (b)(6)).According to further information received, there was a concern that the prosthesis could have been damaged during the explant manoeuvres.Reportedly, the initial surgical procedure was performed via full sternotomy on (b)(6) 2025 and included a concomitant coronary artery bypass grafting (cabg) performed after the perceval plus valve implant, involving a lima-to-lad graft.It was noted that the patient had a heavily calcified tricuspid native valve, and there was uncertainty between selecting size xl or l of the perceval prosthesis.This had though negligible impact on surgical duration.Ultimately, size l was implanted due to the white obturator of the related sizer becoming stuck.According to the information received, during the initial placement, the prosthesis left the annulus partially exposed, so it was removed and reimplanted.As reported, no difficulties were encountered in collapsing the valve during the preparation phase and ballooning was performed in accordance with the instructions for use (ifu) once the prosthesis was placed.Reportedly, the patient remained stable throughout the procedure and was discharged on (b)(6) 2025.Additional information received, noted that intraoperative tee was performed, which demonstrated grade 1¿2 central aortic regurgitation, while a follow-up tee performed on (b)(6) 2025 revealed grade 1¿2 paravalvular aortic regurgitation.The manufacturer received confirmation that no cardiopulmonary resuscitation (cpr) or other cardiac manipulation occurred that could have contributed to a possible valve displacement.Further clinical data, indicated the following platelet counts: preoperative ¿ 156,000/l; postoperative ¿ 134,000/l; day 1 ¿ 106,000/l; day 2 ¿ 58,000/l; day 3 ¿ 19,000/l.As reported, on postoperative day 1, the patient was administered enoxaparin and asa 100 mg.No additional anticoagulant therapy was administered thereafter.To address the thrombocytopenia platelet transfusions were administered.As reported, in the early postoperative period, the first platelet transfusion was administered when the platelet count fell below 50,000/l.Subsequent transfusions were continued whenever the count dropped below 20,000/l.After the first postoperative month, the patient remained stable without the need for further replacement therapy, maintaining platelet levels around 50,000/l for approximately 30¿40 days, and was therefore discharged.However, on (b)(6) 2025, the patient was readmitted with thrombocytopenia, pulmonary oedema, and heart failure.A follow-up tee revealed severe paravalvular aortic regurgitation (grade 2¿3), and the patient underwent reoperation on (b)(6) 2025.Based on the information received, the patient¿s medical history included advanced chronic obstructive pulmonary disease (copd), hypertension, coronary artery disease, and aortic stenosis with low ejection fraction.The manufacturer was subsequently informed that the patient passed away on (b)(6) 2025 when still in icu, due to severe pulmonary complications and pneumonia.
Additional Manufacturer Narrative
Updated sections b4, b5, g3, g6, h2, h3, h6 and h11.Corrected section: b5, h6.Images from the tee performed prior to the re-do surgery were provided to the manufacturer and examined.The images showed both severe paravalvular (pvl) and central leak compatible with a displacement of the prosthesis.The perceval plus valve in question was returned to the manufacturer for analysis and received on (b)(6) 2025.The returned prosthesis was received inside a plastic specimen jar filled with an unknown liquid and appeared to be in generally good storage conditions.Two alterations were clearly visible on the pericardial skirt at the inflow side, with one more marked and associated with a tear exposing the underlying nitinol structure.After decontamination, the valve underwent visual inspection, and no elements of non-conformity were identified with respect to geometrical criteria.The visual examination confirmed the preliminary observations and the aspect of the alterations appeared reasonably attributable to improper handling.A dimensional analysis, including the verification of the height of each leaflet, was conducted using the dedicated tools, and all measurements were found to be within specification.A hydrodynamic testing of the perceval plus valve was then executed to verify its functional performance.The effective orifice area (eoa) at 70 bpm, 5.0 l/min of cardiac output and mean backpressure of 100 mmhg was 2.20 cm2, which is above the iso 5840 minimum requirement of 1.45 cm2.For a cardiac output of 5.0 l/min and mean aortic pressure of about 100 mmhg, the regurgitant fraction was 5.9 %, which is below the requirement of iso 5840 (rf% < 15%) for a prosthesis of equivalent size.No anomalies were observed during the whole cardiac cycle under both normotensive and hypotensive conditions, and a full coaptation of the leaflets was achieved.This finding was consistent with the images from the test conducted before product release (steady flow test), which showed no evidence of anomalous behaviour.Despite the observed more marked alteration interrupted the pericardial tissue continuity and represented therefore a potential leakage pathway, the hydrodynamic testing allowed to exclude that the pvl observed in vivo could have originated from this discontinuity.In fact, the test, which can be considered representative of in vivo conditions, did not reveal any anomalies in the flow pattern, even at the highest pressure of 100 mmhg, yielding results well within iso specifications.To further verify the valve¿s performance, a replication of the collapsing phases was ultimately performed using the returned perceval plus prosthesis and a demo accessory kit.During the simulation of the valve deployment in a silicon aortic root size 25, no problems were encountered during the release and ballooning phases and the valve remained securely fixed within the annulus.When water was introduced into the aortic root from the outflow side, no significant pvl was observed.As an integral part of the manufacturer¿s investigation, simulations aimed at reproducing the damages detected on the pericardial skirt were conducted.The related results led to the conclusion that the most reasonable cause of the damage shall be attributed to the manoeuvres performed to explant the valve.Since the prosthesis was re-implanted intra-operatively, it cannot be totally excluded that the damage could have been caused at the time of initial implant, but this scenario is considered unlikely as the damage would have been visible and therefore reasonably detectable, prior to re-implant the prosthesis.Based on the above, it can be concluded that the in vivo anomalous behavior of the prosthesis shall be attributed to factors extrinsic to the device, as no device deficiencies were identified.The two phenomena (damage on the valve skirt and pvl observed in vivo) shall be considered as distinct occurrences rather than causally linked.According to the manufacturer¿s experience, since an undersizing of the prosthesis can be excluded based on the size of the carbomedics standard valve ultimately implanted in the patient, the findings from the investigation suggest that the prosthesis didn¿t achieve a correct position once implanted and migrated in the early post-operative phase giving raise to the observed pvl combined with central leak.The turbulent flow associated with the observed pvl and central leak explains the refractive thrombocytopenia experienced by the patient.As a final remark, it should be highlighted that according to perceval plus ifu, a perceval plus prosthesis that has been explanted must not be re-implanted, because its integrity can no longer be ensured.In addition, according to the perceval plus ifu, a correctly sized and positioned perceval plus should not present a greater than trace leakage and a careful evaluation is recommended if a greater than trace leak is detected.